Florida, 2016

Rip Current in Florida, June 7, 2016

June 7, 2016 · NWS MOB · 1 event in 1 county or zone

Tropical Storm Colin produced long period swell, rough surf, and numerous rip currents along the western Florida Panhandle Beaches from late Sunday, June 5th, through Tuesday night, June 7th. A rip current fatality occurred on Tuesday, June 7th in Okaloosa County.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Colin produced long period swell, rough surf, and numerous rip currents along the western Florida Panhandle Beaches from late Sunday, June 5th, through Tuesday night, June 7th. A rip current fatality occurred on Tuesday, June 7th in Okaloosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 7, 3:43 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 3:43 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
443 PM CDT TUE JUN 7 2016

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Have updated to extend the high risk of rip currents until
12Z Wednesday based on current beach cams and current onshore swell
of 9-10 seconds which gradually diminishes to 7-8 seconds overnight.
Expect surf conditions to subside sufficiently to stay with the
current expiration of the high surf advisory at 00Z Wednesday. /29

&&

.PREV DISCUSSION... /issued 340 PM CDT TUE JUN 7 2016/

NEAR TERM /Now Through Wednesday/...Radar has shown a few pop-up
showers along the immediate coast this afternoon...where lingering
deep layer moisture combines with sufficient instability. Forecasters
place a 10% pop in this area. The higher level north to northwest
flow and the drier deep layer airmass coming in from the northwest
should keep any additional development very isolated...confined to
the coastal areas and just offshore through the remainder of the
afternoon.

Although Tropical Storm Colin has long since moved out of the
Gulf...lingering high period swell continues to move up into the
surf zone. With evidence of high breaker action persisting in the
surf zone...the high surf advisory remains in effect through the
remainder of the day...expiring at 7 pm this evening. The rip
current impacts remain high as well.

The forecast weather maps show a broad long-wave trof over the
eastern US with a narrow mid-level ridge axis building from the
Bahamas...west northwest into the central Gulf in the near term. The
deep layer airmass dries out with pwats dropping off to a range from
0.75" to 1.00. Thus...will keep rain out of the forecast. Overnight
lows mid 60's interior to mid 70's beaches. Although high
temperatures heat up into the lower to mid 90's on Wednesday...drier
air profiles aloft suggest surface dewpoints will sufficiently mix
out => lower enough to cause lower humidity values (ranging from 25
to 30% north of the coast and 37 to 42% at the beaches). /10

SHORT TERM /Wednesday night Through Friday night/...Through the
latter half of the week, an upper low over the eastern Great Lakes
becomes disorganized and moves off, being replaced in an upper trough
over the East coast by additional pieces of energy. This trough,
along with a closed low meandering around over/near the Pacific
Northwest help to maintain an upper ridge over the Plains. A surface
ridge stretching South over the Mississippi River Valley gets shifted
to over the Southeastern States by the energy passing through the
eastern trough, shifting dry northerly flow to weak onshore flow by
Saturday morning. With the weak nature of the surface ridge forming,
any moisture influx will be through a Gulf breeze moving inland, thus
will see slow inland penetration. There will be decently organized
moist easterly flow over the marine portion of the fa, so am
expecting a return of rain south of the coast by the weekend. For
temps, with a dry airmass over the land portion of the fa, a diurnal
temp range greater than seasonal over most of the area is expected,
with overnight lows in the 60s, rising close to the coast as the Gulf
breeze brings in moisture, and subsidence from the upper ridge over
the plains adding in, daytime highs in the low to mid 90s expected,
with a few localities seeing upper 90s.

/16

LONG TERM /Saturday Through Tuesday/...Shortwave energy organizes
into another closed upper low over the northeastern Conus. Also,
guidance is advertising pieces of energy moving over the Southern
Plains. With the Plains ridge losing its identity, along with the
weak surface ridge over the Southeastern states as a weak surface
boundary gets pushed south over the eastern Conus, moisture that had
been moving inland over the Southern Plains gets shunted eastward
over the Lower Mississippi River Valley and returns to the
Southeastern states. With increasing moisture levels and shortwave
energy moving over the fa, the chance of rain increases back to near
seasonal or a bit above levels for the beginning of the coming week.

/16

MARINE...A weak frontal boundary settles southward across the
coastal waters on Wednesday. The front dissipates by the end of the
week. With a weak pressure pattern in place...light winds of varying
direction will be forecast with seas reflecting a subsiding trend.
Next chance of rain enters the forecast this weekend. /10

&&

.MOB Watches/Warnings/Advisories...
AL...High Rip Current Risk through Wednesday morning for ALZ265-266.

     High Surf Advisory until 7 PM CDT this evening for ALZ266.

FL...High Rip Current Risk through Wednesday morning for FLZ202-204-
     206.

     High Surf Advisory until 7 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 7, 5:12 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
612 AM CDT TUE JUN 7 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
612 AM CDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING. A HIGH
SURF ADVISORY REMAINS IN EFFECT THROUGH 10 AM.

TIDES WILL RUN 1-1.5 FEET ABOVE NORMAL TODAY...HOWEVER SIGNIFICANT
COASTAL FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-081115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
612 AM CDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE WATERS DUE TO
SEAS OF 3-5 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Okaloosa

When
June 7, 5:05 PM CST
Where
Coastal Okaloosa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 36 year old male from Georgia was caught in a rip current near the Okaloosa Pier and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Okaloosa2016-06-0736MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628224.